Advertisement

Advertisement

SSRIs

Diagnosis and Pharmacotherapy of Anxiety in Older Patients

Diagnosis and Pharmacotherapy of Anxiety in Older Patients

Teaser: 


Eric M. Morrow, MD, PhD, Department of Psychiatry, Massachusetts General Hospital, Boston, MA, USA.
William E. Falk, MD, Department of Psychiatry, Massachusetts General Hospital, Boston, MA, USA.

Anxiety in older patients, when excessive in degree and duration, can cause significant impairment and, if left untreated, may result in profound comorbidity--in particular, depression. Anxiety symptoms emerging in the older patient necessitate an extensive medical and psychosocial workup. There is a paucity of data for pharmacological treatment of anxiety disorders in older adults. In this review, we will discuss some of the research in the area of diagnosis and treatment of anxiety in older adults. We will also summarize some practice parameters common in our clinic when data are absent or lacking. The use of psychotherapies (such as cognitive behavioural therapy) and of medications such as the SSRIs, as well as benzodiazepines and other agents including the atypical antipsychotics, are discussed. The differential diagnosis of anxiety symptoms in the older patient, including careful attention to underlying medical and neurologic causes of anxiety, are emphasized.

Key words: SSRIs, benzodiazepines, psychotherapy, anxiety, depression, dementia.

Routine monitoring for hyponatremia not justified for patients on SSRIs

Routine monitoring for hyponatremia not justified for patients on SSRIs

Teaser: 

Selective serotonin reuptake inhibitor (SSRI) antidepressants are gaining popularity for treating depression. Increasing reports of hyponatremia led New Zealand researchers to investigate the incidence, time course and risk factors complicating treatment with fluoxetine (Prozac) or paroxetine (Paxil). Wilkinson and colleagues found that the incidence of hyponatremia was 4.7 per 1000 people treated per year for fluoxetine and 6.3/1000 people treated for paroxetine. Both older age (70 and over) and low body weight were identified as risk factors. Given the above incidence rates, researchers concluded that routine monitoring for hyponatremia was unjustifiable. If monitoring were deemed necessary, they recommend it be done 3 to 4 weeks after initiation of treatment. They also recommend keeping a closer eye on older people with a low body weight (e.g. body mass index (BMI) < 20) who are taking SSRIs.

Source: Wilkinson TJ, Begg EJ, Winter AC, Sainsbury R. Incidence and risk factors for hyponatraemia following treatment with fluoxetine or paroxetine in elderly people. British Journal of Pharmacology 47(2):211-217.

SSRIs No Safer Than Other Antidepressants

SSRIs No Safer Than Other Antidepressants

Teaser: 

Thomas Tsirakis, BA

The use of selective serotonin reuptake inhibitors (SSRI) as a first-line of treatment for depression in the elderly has become the standard of choice in clinical practice. The widespread preference of initiating treatment with an SSRI versus the more traditional tricyclic antidepressants (TCA) has been largely due to the belief that SSRIs have a safer profile, are better tolerated, and have a lower drop-out rate than TCAs. An accumulating number of studies published in the last few years, however, have begun to question this rationale, and have demonstrated that SSRIs are neither as advantageous, nor as safe as previously believed.

There are four SSRIs currently available [fluoxetine (Prozac), paroxetine (Paxil), sertraline (Zoloft), and fluvoxamine (Luvox)], each possessing both similar and unique side-effect profiles. Though SSRIs have been the main-stay of first-line treatment in recent years, it is important to be aware that they are not without risk. The belief that SSRIs exhibit fewer side-effects than TCAs is misleading in that TCAs have been studied far more extensively than SSRIs, and nearly every study comparing an SSRI with a TCA has used one of the most poorly tolerated TCAs in the comparison, thus making the SSRIs look remarkably tolerable.